Alert archive / Idaho / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Pocatello, ID

August 21, 2004Bannock County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 21, 2004, 2:04 PM MDT for Bannock County, Idaho. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2004, 2:04 PM MDT (20:04 UTC)
Expired
Aug 21, 2004, 3:30 PM MDT
In force
86 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 56 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 212004
FFWPIH
IDC005-212130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
204 PM MDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BANNOCK COUNTY IN IDAHO

* UNTIL 330 PM MDT

* AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR INKOM...OR ABOUT 7 MILES
  NORTHWEST OF MCCAMMON. THE STORM PRODUCING FLASH FLOODING WAS
  NEARLY STATIONARY.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

LAT...LON 4281 11216 4279 11233 4264 11232 4265 11211

$$

DSH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 10:15 AM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 21, 10:15 AM MDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
1015 AM MDT SAT AUG 21 2004

.DISCUSSION...
STILL LOOKS LIKE POTENTIAL FOR ISOLD MTN TSTMS THIS AFTERNOON AND
EVENING AS PW VALUES ON SOUNDINGS HOVERING BETWEEN THREE QUARTERS TO
AN INCH AND MODERATE INSTABILITY WITH LI AROUND -2 AND CAPE IN THE
500 TO 1000 RANGE.  ZONAL BOUNDARY ON IR IMAGERY FROM SW MT
STRETCHING BACK THRU NRN OR CONTINUES TREND OF SAGGING SOUTH.  OVER
UT APPEARS AREA OF MOISTURE AND INSTABILITY ASSOC WITH WEAK MID
LEVEL TROF IS SLIDING TO THE EAST AND WILL LIKELY NOT SPREAD NORTH
INTO SRN HIGHLANDS BASED ON WV TRENDS.  MAY STILL CLIP EXTREME SRN
CWFA.  BOTTOM LINE...STILL LOOKS LIKE BEST SHOT AT CONVECTION OVER
ELEVATED TERRAIN.

SIGNIFICANT CHANGES IN STORE AS SIGNIFICANT UPPER TROF AND ASSOC PAC
COLD FRONT MOVING INTO WA/SRN BC COAST TODAY.  GOOD UPPER LEVEL
DYNAMICS AND SUBSTANTIAL DEEPENING THROUGH MON AM WITH 120KT JET
NOSING INTO UPSTREAM SIDE OF TROF AXIS.  ATTM POTENTIAL FOR PRECIP
BEGINNING AROUND NOON SUN IN CENTRAL MTN ZONES AS SFC FRONT AND
UPPER LEVEL DIVERGENCE MOVES IN.  SYSTEM WILL CONTINUE TO PUSH EAST
THRU THE DAY WITH FROPA LATE SUN AFTERNOON WITH PRECIP EXPECTED TO
CONTINUE OVERNIGHT.  MUCH COOLER PATTERN REMAINS IN PLACE WITH BROAD
UPPER TROF OVER THE WESTERN US THRU THE REST OF THE WEEK...THEREFORE
PRECIP CHANCES REMAIN THRU THE EXTENDED PERIOD AS FREQUENT S/WVS
PASS THRU LARGER UPPER TROF.

DSH

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 21, 5:45 AM MDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
545 AM MDT SAT AUG 21 2004

IDZ017>023-031-032-221200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
545 AM MDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GENERALLY ISOLATED
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EARLY EVENING
HOURS...MAINLY IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GENERALLY SCATTERED
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EARLY EVENING
HOURS EACH DAY.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:17 PM MDTFlash Flood WarningPIHPower88 min
Aug 21, 2:23 PM MDTSevere Thunderstorm WarningPIHBannock37 min
Aug 21, 2:33 PM MDTSevere Thunderstorm WarningPIHCaribou42 min
Aug 21, 3:55 PM MDTFlash Flood WarningPIHCaribou65 min

Nearby

Flash Flood Warnings in Idaho, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.